Menu
561.808.7986

What is K2? The Powerful Synthetic Cannabinoid Making Headlines Across the US

Classified as a synthetic cannabinoid, K2, also known as spice, has been a prominent fixture in media reports, due to its bizarre and dangerous side effects and the inherent risk it poses to public safety.

Reported two summers ago by CBS News, people who had used K2 were filmed roaming the streets of New York City, appearing “zombie-like.” People with “blank stares” can be seen in the video, either lying on the ground or having trouble walking. The bizarre effects noted in this situation were attributed to K2 by medical and law enforcement professionals.

K2 usage was growing nationwide even then. In 2015, the Centers for Disease Control and Prevention reported 3,572 calls to poison control centers due to K2 usage over a five-month period. Today, with news emerging from the nation’s capital, it is clear that K2 usage is once again on the rise.

What is K2?

According to the National Institute on Drug Abuse (NIDA), synthetic cannabinoids consist of man-made chemicals that are either sprayed on dried plant material to be smoked, or distributed in a liquid form. Officials use the term “cannabinoids,” as the chemicals are similar to those found in marijuana. They are not the same, officials stress; cannabinoids exist in a class of their own.

NIDA states that cannabinoids such as K2 or spice may affect the brain more “powerfully” than marijuana. Incidents such as the one in New York City confirm that K2 has a significant and strange effect on the brain, and can include symptoms such as paranoia, confusion, elevated anxiety, and hallucinations.

Those that have been taken to emergency rooms for K2 use have shown more severe health effects like violent behavior and suicidal thoughts.

Often referred to as “fake weed,” the terms associated with synthetic cannabinoids are typically misleading. The chemicals in the synthetic cannabinoids, while similar to those in marijuana, are not THC, making it difficult to predict how the substance will affect a person after using it.

What Does K2 Use Look Like Today?

Philly.com reports that more than 160 overdoses occurred during a recent one-week period in Philadelphia. Officials suspect that the heroin used in these instances may have been contaminated with a “mix of fentanyl and a toxic synthetic cannabinoid, 5-fluor-ADB.”

Meanwhile, in Washington, NPR reports that 300 people suffered overdoses in a 2-week period. The suspected culprit? The aforementioned batch of K2.

The Food and Drug Administrationdiscovered that some synthetic cannabinoids had been contaminated with brodifacoum, a blood thinner found in rat poison (thought to be added to prolong the substance’s effects). The FDA warns that these synthetic cannabinoids are “unapproved” and are completely illegal in the US, even though their use is often marketed as a safe alternative to marijuana.

In their report from July 19, the FDA warns that anyone who has used a synthetic cannabinoid should remain on the lookout for signs of bleeding—a severe and potentially fatal symptom that has driven dozens to the emergency room in recent weeks.

Because there is no way of knowing which synthetic cannabinoids have been contaminated with brodifacoum, the agency has urged the public to discontinue all use of the substance.

How Can We Combat the Problem? 

K2 or spice was first sold nearly 20 years ago in the United Kingdom. While synthetic cannabinoids are illegal in the United States, that is not the case across the globe. The substance has been known to be marketed as “herbal incense” or other harmless terms, making it all the more difficult to stress the risk of use to the public.

Diagnosing synthetic cannabinoid overdoses can be difficult, as standard lab tests will not detect the synthetic substance. Anyone who is suspected to have overdosed on synthetic cannabinoids should be treated as soon as possible, though there is no specific treatment protocol at this time.

Making the public aware of the dangers of this substance is of the utmost importance. With a crisis swiftly mounting, education and prevention of further overdoses is paramount. Those who have suffered the adverse effects of K2 or have experienced an overdose should have access to proper treatment, as the immediate period following an overdose is critical to one’s recovery.

Recent Articles

Discover a better life and call our recovery helpline today.

844.900.RECO